MAUDE Adverse Event Report: GENMARK DIAGNOSTICS, INC. EPLEX BLOOD CULTURE IDENTIFICATION GRAM NEGATIVE (BCID-GN) PANEL; GRAM-NEGATIVE BACTERIA AND ASSOCIATED RESISTANCE MARKERS

GENMARK DIAGNOSTICS, INC. EPLEX BLOOD CULTURE IDENTIFICATION GRAM NEGATIVE (BCID-GN) PANEL; GRAM-NEGATIVE BACTERIA AND ASSOCIATED RESISTANCE MARKERS
Catalog Number 09556494001
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2024
Type of Reportable Event Malfunction
Event or Problem Description
There was an allegation of questionable results using the cobas® eplex blood culture identification gram negative panel for one patient sample on a cobas eplex system.The alleged sample initially generated a negative result for all targets.On (b)(6) 2024, the same sample was used for the repeat testing which resulted in a negative result for all targets.The customer reported that escherichia coli was detected in culture.
 
Additional Manufacturer Narrative
The serial number of the cobas eplex instrument is (b)(4).Investigation is ongoing.
 
Additional Manufacturer Narrative
The investigation consisted of analyzing the dataset provided by the customer, reviewing internal documentation as well as testing of customer returned material.A review of the data did not show any abnormalities.Additionally, no run malfunction was observed and the eplex instrument was working within design specifications.An internal review showed that the complaint lot met established qc release specifications and was released successfully.A global trend was not met for the complaint lot as this is the first allegation of a false result discrepancy.The original blood culture bottle was not available for testing.However, the customer provided a slant tube containing the organism.The slant tube was cultured on bap, cna, and macconkey agar, which resulted in few colonies.Colonies were collected and the colony suspension was tested in duplicate using the bcid-gn panel using the same complaint lot.The internal testing of the returned material from 16s sequence results showed hits for escherichia coli and shigella.The sequence similarities between the two organisms were too high to confirm if the sequence was truly escherichia coli.Based on the information and data provided and the investigation performed, there is no indication of a product problem.It is likely that the unexpected negative could be due to a variation within the target sequence.Per the procedural notes of the method sheet, "there is a risk of false negative results due to the presence of sequence variants in the bacterial targets of the test." additionally, since the original blood culture bottle was not provided, using the slant tube may hinder determining the exact root cause.

Brand Name
EPLEX BLOOD CULTURE IDENTIFICATION GRAM NEGATIVE (BCID-GN) PANEL
Common Device Name
GRAM-NEGATIVE BACTERIA AND ASSOCIATED RESISTANCE MARKERS
Manufacturer (Section D)
GENMARK DIAGNOSTICS, INC.
5964 la place ct, suite 100
carlsbad CA 92008
Manufacturer (Section G)
GENMARK DIAGNOSTICS, INC.
5964 la place ct, suite 100
carlsbad CA 92008
Manufacturer Contact
alan maderazo
5964 la place ct, suite 100
carlsbad, CA 92008
MDR Report Key20344044
Report Number3008632402-2024-02827
Device Sequence Number15467582
Product Code PEN
UDI-Device Identifier00857167005313
UDI-Public00857167005313
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K182619
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2025
Device Catalogue Number09556494001
Device Lot Number10200973
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/03/2024
Supplement Date Received by Manufacturer11/19/2024
Initial Report FDA Received Date10/01/2024
Supplement Report FDA Received Date11/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR
Patient SexMale